Mrs. Brightside

Since I last wrote, I have brought myself to a better headspace. I made a decision to focus on the “pro” side of the t-chart. I have become obsessed with preparing myself both mentally and physically. I’ve been organizing my house, catching up on projects, and researching everything there is to know about the j-Pouch surgery. I’ve been watching YouTube videos of fellow j-Pouchers and their experiences and have made an extensive list of things I need to purchase for my new body.

I am still nervous of course. There are so many unknowns and what ifs, but I believe this is the right choice. The reality is, the medications I’ve been on the past 15 years are dangerous. It’s easy to forget that fact sometimes because I’ve never experienced the scarier side effects like brain infections and cancer, but the truth is the risks are still there. The pain I endure on a daily basis is also something I’m looking forward to parting with eventually, not to mention my extremely high risk of colon cancer.

I realized, I owe it to myself, my husband, and my kids to at least make an attempt to better my quality of life. It’s funny because many people in my life don’t even realize the extent of my illness. I do such a great job of hiding it that when they hear I’m having my colon removed they are absolutely shocked. If the only knew the reality that I live in every day.

So, today I’m choosing the bright side. I am putting my faith in God, in my family, and in my body.

blessings,

erika

Advertisements

Think Of It As A Vacation

Saturday morning I woke up with a migraine. I’ve never had one before and it freaked me out. Due to the UC, I cannot take any over the counter pain medication but Tylenol. As you can imagine, that does little to relieve a migraine. Throughout the day it became progressively worse despite the fact that I slept most of the day. By 5pm it became so painful that I had tears streaming down my face and my skin was crawling. I begged my husband to take me to the hospital in hopes that they would give me something for the pain.

We dropped my boys off in haste to my parents and rushed to the ED. Once I had settled in and explained myself no less than 57 times and rattled off my list of medications another 43 times, they settled on a CT scan, a chest x-ray and a spinal tap for testing. See, due to the Symponi injections and Prednisone, I am at a higher risk for infection and specifically, meningitis.

Now, when you have a lumbar puncture done (I.e. spinal tap), you receive preliminary results within an hour that give you some idea of what the spinal fluid contains. But, to receive the full work up of what’s in there, you have to let the culture grow for a period of time which could be anywhere from 24-48 hours.

My preliminary results showed elevated white blood cells. Typically, for someone without my medical “complications” as the ED attending so aptly put it, that would indicate an infection of the spinal fluid. Because I am on all the medications that I’m on, the elevated white blood cells could just be from the drugs themselves. Because of the unknown and the risk of infection that my medications put me in, the doctors determined that they’d like to keep me overnight and allow the culture time to grow just to rule out meningitis. I had no other symptoms of meningitis (stiff neck, light sensitivity, unable to move limbs without pain, vomiting, dizziness, etc.) but they wanted to be extra cautious due to my medical history.

It is now Monday evening at 8:47. I am still in the hospital. The infectious disease doctor finally came in to examine me today. Upon this examination he quickly came to the conclusion that I do not look to be a patient with meningitis. I’m not sure if it’s the walking around by myself and having literally no symptoms that tipped him off but he looked at me and said, “I have seen many many patients with meningitis and you are not one of them. The cultures are still out but they will be negative.” I said, “Awesome. So I can go home right?” He told me, “Well, this is the first time I’ve seen you myself so I’d like to respect the other doctors decision to keep you until the results come back.” *insert me with a very confused look on my face*

So in short, I have now spent three nights away from my children and still have no promises of when I can go home. Tomorrow, I promise I will discharge myself if they don’t. I was on board with being cautious the first day but at this point it’s ridiculous. I haven’t had a headache since Saturday night and have had no other symptoms the entire time. This is basically just a waste of money and resources. Everyone keeps saying to me, “Think of it as a vacation!” I’m sorry, but I don’t go on vacations to places where they wake me up every two hours to check my blood pressure and poke me with needles, monitor my urine, and serve me extremely bad food, do you?

I hope you had a better weekend than me!

 

blessings,

erika

It’s 3am, I must be lonely

Just kidding, it’s only 1am. I keep trying to fall asleep but you know, prednisone. So now I’m on one end of the couch across from my dog, who is not supposed to be on the couch at all, watching Mean Girls and eating Twizzlers.

Tomorrow I have to take my fourth shot of the new medication. I am hoping that it magically starts kicking in after this dose but I’m not holding my breath. I read that it could take up to 12 weeks to reach its full potential and here we are.

When I started taking these shots my four year old got very nervous. He was so concerned that I was going to hurt myself and began to cry when I pulled the shot out to warm it up. I wasn’t really sure how to handle the situation so I let him watch me inject it so that he could see for himself that it wasn’t painful or scary. He then proceeded to tell everyone that he saw for the next two weeks that his mommy is sick and needs shots to make her feel better, oh but don’t worry they don’t hurt. So either all these random people in the grocery store now feel bad for me or they think I’m a drug addict.¬†Either way, he feels better about it so I’ve got that going for me.

Speaking of my kids, they’ll be up in about 5 hours and I’ll be a zombie if I don’t try to fall asleep. Wish me luck! Goodnight, friends.

 

blessings,

erika

I Prednisone Hard

IMG_0028After yet another sleepless night due to prednisone insomnia, I am up early before my children to start pounding coffee like it’s the last life sustaining force on my dying day.

Like many other chronically ill people, I have a love/hate relationship with prednisone. On one hand, it usually works quite well to subdue a stubborn flare. On the other, I gain weight mostly in my face but everywhere else too, I can’t sleep, I never want to stop eating, and I’m much more emotional. Not to mention the risk of osteoporosis, diabetes, pressure changes in the eyes, etc. Its like those commercials for the new drug that will cure your restless leg syndrome but could also cause seizures and your arms to fall off. You wonder, “Who in the world would ever take that after hearing all that?” Well, I’m one of those crazy people I guess.

Today I tapered down to 30mg from a start of 40 four weeks ago. I am to taper by 5mg every two weeks which brings me right up to the first week in October. I am in a wedding that week, and as of now will definitely not fit into my dress so hopefully being on such a low dose at that point will allow me to lose some of this prednisone weight. Ah, the joys of being a UC mama.

Well, my coffee maker just alerted me that my magic potion is now complete. Now I will sit here clutching my coffee cup like its a life raft until my children wake up. Wish me luck!

blessings,

erika